Indian Journal of Endocrinology and Metabolism

LETTER TO THE EDITOR
Year
: 2014  |  Volume : 18  |  Issue : 3  |  Page : 432--433

Catecholamine induced cardiomyopathy in phaeochromocytoma


Prashant K Panda1, Jatinder Mokta1, Kiran Mokta2, Bhaskar Bhardwaj1,  
1 Department of Medicine, IGMC, Shimla, Himachal Pradesh, India
2 Department of Microbiology, IGMC, Shimla, Himachal Pradesh, India

Correspondence Address:
Prashant K Panda
Department of Medicine, IGMC, Shimla, Himachal Pradesh
India




How to cite this article:
Panda PK, Mokta J, Mokta K, Bhardwaj B. Catecholamine induced cardiomyopathy in phaeochromocytoma.Indian J Endocr Metab 2014;18:432-433


How to cite this URL:
Panda PK, Mokta J, Mokta K, Bhardwaj B. Catecholamine induced cardiomyopathy in phaeochromocytoma. Indian J Endocr Metab [serial online] 2014 [cited 2019 Aug 25 ];18:432-433
Available from: http://www.ijem.in/text.asp?2014/18/3/432/131228


Full Text

Sir,

In their article "Catecholamine induced cardiomyopathy" Varghese et al. have presented an interesting case of a patient with pheochromocytoma who presented with acute decompensated heart failure. They also highlighted the important point in the management of that patient with milrinone in a situation where further vasoconstriction with ionotrope would have been detrimental. One thing we would like to point out is that this patient developed the symptoms of heart failure only after the start of treatment with prazosin. Prazosin in a potent alpha presynaptic blocker and it decrease the levels of epinephrine and norepinephrine. However, in few patients with chronic heart failure it increases the level of epinephrine and norepinephrine leading to surge in the level of catecholamine. It has also been shown to increase myocardial lactate level indicating myocardial ischemia. [1] In our view, this mechanism of prazosin have probably precipitated heart failure. Since echocardiography was not previously done it is very difficult to say that the patient was not having pre-existing left ventricular dysfunction only on the basis of clinical examination. Patients of pheochromocytoma usually present with catecholamine induced cardiomyopathy after some stress like surgery or acute illness. In this patient prazosin must have precipitated heart failure by increasing the level of catecholamines.

References

1Rouleau JL, Chatterjee K, Benge W, Parmley WW, Hiramatsu B. Alterations in left ventricular function and coronary hemodynamics with captopril, hydralazine and prazosin in chronic ischemic heart failure: A comparative study. Circulation 1982;65:671-8.